Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Goodland, KS

July 6, 2008Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2008, 6:32 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 6:32 PM MDT (00:32 UTC)
Expired
Jul 6, 2008, 7:30 PM MDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:03 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 5:03 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SUN JUL 6 2008

.DISCUSSION...
200 PM MDT SUN JUL 6 2008

COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS
AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL
COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN
GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE
FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME
DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS
GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT
BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO
MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE
BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO
BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND
BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION.
ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE
FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY.
DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS
BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST
FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON
THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME
HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN
THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUL 6 2008

PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC
NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI
RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE
OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND
HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED
TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL
INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH
A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION.

24
&&

.AVIATION...
502 PM MDT SUN JUL 6 2008

FOR 00Z TAFS...TIMING AND DURATION OF TSRA WILL BE THE MAIN
CONCERN FOR KMCK AND KGLD TONIGHT AND MONDAY. CURRENT STORMS WILL
LAST THROUGH MOST OF THE EVENING OR 06Z WITH BKN MID LEVEL CLOUDS
OVERNIGHT. GENERALLY VFR CONDITIONS WILL PREVAIL EVEN WITH
THUNDERSTORMS OTHER THAN MVFR UNDER HEAVY RAIN SHOWERS. A FEW
STORMS EARLY THIS EVENING COULD CONTAIN SOME LARGE HAIL ESPECIALLY
NEAR KMCK. AN UNFAVORABLE DOWNSLOPE WIND DIRECTION LATER TONIGHT
AND EARLY MONDAY MORNING SHOULD INHIBIT STRATUS DEVELOPMENT.
THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON WITH VFR PREVAILING
AND MVFR UNDER SHOWERS.

FS
&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 6, 10:46 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE
FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT
WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST
CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM
MDT (3 PM CDT).

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS
AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF
LOCALLY HEAVY RAIN AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST
TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL
FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE
SEVERAL PERIODS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jul 6, 4:17 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             12 N LEVANT             39.55N 101.19W
07/06/2008  E0.88 INCH       THOMAS             KS   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 6, 4:26 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          14 E GOODLAND           39.35N 101.45W
07/06/2008                   SHERMAN            KS   NWS EMPLOYEE

            TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
            APPROXIMATELY 5 MIN. CORRECTED FOR LOCATION.

&&

SJOHNSON
Special weather statement, Jul 6, 4:42 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SUN JUL 6 2008

NEZ080-062315-
HITCHCOCK-
542 PM CDT SUN JUL 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 541 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES SOUTHEAST OF MAX...AND MOVING NORTHEAST AT 11 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Special weather statement, Jul 6, 5:14 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN JUL 6 2008

NEZ080-062345-
HITCHCOCK-
614 PM CDT SUN JUL 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 608 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR STRATTON NE...AND MOVING NORTHEAST AT 19 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Local storm report, Jul 6, 5:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      12 N LEVANT             39.55N 101.19W
07/06/2008                   THOMAS             KS   TRAINED SPOTTER

            WATER 1 FOOT DEEP IS RUNNING OVER COUNTY ROAD 10. WATER
            IS DRAINING INTO THE MIDDLE FORK OF THE SAPPA CREEK.

&&

SJOHNSON
Local storm report, Jul 6, 6:01 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     11 N AROYA              39.01N 103.13W
07/06/2008  M69 MPH          CHEYENNE           CO   PUBLIC

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:05 PM MDTSevere Thunderstorm WarningGLDGraham, Norton21 min
Jul 7, 4:50 PM MDTFlash Flood WarningGLDLogan106 min
Jul 6, 6:40 PM MDTTornado WarningGLDKit Carson50 min
Jul 6, 6:46 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma59 min
Jul 6, 7:27 PM MDTTornado WarningGLDKit Carson20 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.